Alert archive / Florida / Tornado Warnings in 2013

Tornado Warning 24, NWS Tallahassee, FL

November 26, 2013Bay County, Calhoun County, Florida

NWS Tallahassee, FL issued this tornado warning at Nov 26, 2013, 9:43 AM CST for Bay County, Calhoun County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 26, 2013, 9:43 AM CST (15:43 UTC)
Expired
Nov 26, 2013, 10:15 AM CST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 60 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 26, 10:16 AM CSTFUNNEL CLOUD4 Nw Frink, FLFUNNEL CLOUD REPORTED CROSSING OVER HWY-20

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 26, 8:54 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WFUS52 KTAE 261543
TORTAE
FLC005-013-261615-
/O.NEW.KTAE.TO.W.0024.131126T1543Z-131126T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 AM CST TUE NOV 26 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1015 AM CST

* AT 941 AM CST...A DEVELOPING TORNADO HAS BEEN DETECTED BY THE
  NATIONAL WEATHER SERVICE NEAR BAYOU GEORGE...OR NEAR CALLAWAY...
  MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAJETTE...CAIRO...NIXON...YOUNGSTOWN...BROAD BRANCH AND FRINK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! LEAVE MOBILE HOMES AND VEHICLES FOR SAFER STRUCTURES.
GET TO THE LOWEST FLOOR AND PUT AS MANY WALLS BETWEEN YOU AND THE
TORNADO AS POSSIBLE.

&&

LAT...LON 3051 8534 3038 8515 3020 8537 3020 8539
      3019 8539 3011 8548 3020 8560
TIME...MOT...LOC 1543Z 224DEG 38KT 3020 8553

$$

42-DVD
2 follow-up statements
493 
WWUS52 KTAE 261554
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 AM CST TUE NOV 26 2013

FLC005-013-261615-
/O.CON.KTAE.TO.W.0024.000000T0000Z-131126T1615Z/
CALHOUN FL-BAY FL-
954 AM CST TUE NOV 26 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CST FOR EAST
CENTRAL BAY AND SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF
FLORIDA...

AT 953 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CAIRO...MOVING
NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NIXON...YOUNGSTOWN...BROAD BRANCH AND FRINK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! LEAVE MOBILE HOMES AND VEHICLES FOR SAFER STRUCTURES.
GET TO THE LOWEST FLOOR AND PUT AS MANY WALLS BETWEEN YOU AND THE
TORNADO AS POSSIBLE.

&&

LAT...LON 3019 8540 3028 8553 3051 8534 3038 8515
      3020 8537 3020 8539 3019 8539
TIME...MOT...LOC 1555Z 224DEG 38KT 3028 8544

$$

42-DVD
470 
WWUS52 KTAE 261606
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1106 AM EST TUE NOV 26 2013

FLC005-261616-
/O.CAN.KTAE.TO.W.0024.000000T0000Z-131126T1615Z/
BAY FL-
1006 AM CST TUE NOV 26 2013

...THE TORNADO WARNING FOR EAST CENTRAL BAY COUNTY IS CANCELLED...

LAT...LON 3041 8538 3046 8539 3051 8534 3038 8515
      3028 8539 3041 8539
TIME...MOT...LOC 1606Z 224DEG 38KT 3036 8535

$$

FLC013-261615-
/O.CON.KTAE.TO.W.0024.000000T0000Z-131126T1615Z/
CALHOUN FL-
1006 AM CST TUE NOV 26 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CST FOR WEST
CENTRAL CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

AT 1004 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES WEST OF
FRINK...MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! LEAVE MOBILE HOMES AND VEHICLES FOR SAFER STRUCTURES.
GET TO THE LOWEST FLOOR AND PUT AS MANY WALLS BETWEEN YOU AND THE
TORNADO AS POSSIBLE.

&&

LAT...LON 3041 8538 3046 8539 3051 8534 3038 8515
      3028 8539 3041 8539
TIME...MOT...LOC 1606Z 224DEG 38KT 3036 8535

$$

42-DVD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Nov 26, 3:37 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Nov 26, 3:37 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 AM EST Tue Nov 26 2013

...SEVERE STORMS POSSIBLE TODAY AND TONIGHT...

.UPDATE...
Added a paragraph to the near term section to discuss high surf
and coastal flood potential.

&&

.NEAR TERM [Today]...
A split flow regime continues across the central and eastern U.S.
with a positively tilted trough over TX and another digging
southeastward across the Upper Great Lakes. Surface analysis shows
deepening low pressure over the northwestern Gulf of Mexico with a
warm front extending northeastward from it to Southeast LA and then
southeast across the eastern Gulf. A shield of rain is advancing
across the FL Panhandle north of the boundary. There has been little
change in our thinking concerning the evolution of today's primary
weather features and their impact our our weather locally. The two
upper level troughs will phase by the time the axis approaches our
western zones by around midnight. The surface low will move
northeast and come ashore near Pensacola by around 18 UTC and then
move north of the region by 00 UTC. The warm front will eventually
pull northward into our Southern GA zones, but will take most of
the day to do so. This will limit how far inland the greatest
instability can advance. Upper 60s dew points will primarily be
limited to FL. Shear profiles will certainly support severe weather
in the warm sector as a 60-kt 850-mb jet traverses the area. 0-6 km
bulk shear values will range from 40-50 kt over the warm sector, but
much of that will be concentrated in the lowest levels (0-1 km shear
values around 30-35 kt). There will therefore be a non-zero chance
for tornadoes. SPC has most of the area south of U.S. 84 in a slight
risk for severe storms with 2% tornado probabilities and 15% severe
wind gust probs. While this is certainly reasonable, we still think
the best chances for severe will occur south of the FL/GA line.
There may be multiple convective modes as the event unfolds with
discrete supercells and bowing segments eventually transitioning to
a squall line as the front approaches peninsular FL. PoPs will be
categorical today with max temps ranging from the mid to upper 70s
south of I-10 to the upper 60s north of an ABY-DHN line.

The high surf advisory was left as is, although the latest grids do
show marginal criteria (6 ft) continuing a bit later into the
night than 03 UTC, so this may need to be extended. Of course, the
associated rip current risk is high. Looking at the coastal flood
threat, we continue to show departures up to 2.5 above normal
astronomical tide levels in the Apalachee Bay. However, this surge
is out of phase with the tide cycle (will occur during low tide),
so it does not appear that our advisory criteria will be met. Note
that since this criteria has been newly established, we will be
monitoring how things go during this event to see if in fact the
impact levels are satisfactory.

&&

.SHORT TERM [Tonight Through Thursday]...
The surface low is forecast to be in SW Georgia with the southward
extending cold front near Apalachicola around 00z Wed. Thus, we
believe there will still be a lingering severe weather threat for
most of the Florida Big Bend and adjacent waters until the frontal
passage around or just before 06z. By daybreak Wednesday, much
colder and drier air will move into the area in the wake of the
front. On Wednesday, clouds may be slow to clear especially for our
northern zones due to the wrap around moisture and upper level vort
passing through. By afternoon most areas will see abundant sunshine
but with the strong cold air advection max temps should not reach 50
degrees for our northwest zones and only the lower to mid 50s for
most of the remaining CWA. The breezy northwest winds will make it
feel even colder. For Wednesday night, we will likely see our first
widespread freeze of this fall season as the center of the cold
airmass slides east along the Gulf coast. Some of our numerical
temperature guidance even supports a hard freeze for portions of our
CWA. Not quite ready to accept that as we should see light northerly
winds continuing through the night with the surface high centered
just to our west. Max temps on Thanksgiving Day will be similar to
Wednesday's but with much lighter winds.

&&

.LONG TERM [Thursday Night through Monday]...
Most of the long term is expected to remain dry with surface high
pressure north of the area. Temperatures will start out well below
average at the beginning of the period with a gradual warming trend
going forward. Another system may approach late in the period with
a chance of rain around Monday.

&&

.AVIATION...
[Through 06 UTC Wednesday] VFR cigs will lower to MVFR during the
predawn hours with IFR a distinct possibility at all terminals.
Rain will also overspread the region this morning with
thunderstorms preceding a cold front. Some of the storms could
produce strong winds. Even outside of thunderstorms, prevailing
winds will be gusty, out of the SSE today and then out of the WNW
after FROPA which will occur from late this afternoon through the
evening hours. Any periods of VFR conditions during the daylight
hours are expected to be brief.

&&

.MARINE...
Hazardous boating conditions will continue at least through
Wednesday night. Winds will become southerly today as a warm front
lifts across the waters and gradually veer to become west to
northwest with the passage of a strong area of low pressure and
associated cold front later today and tonight. Ahead of the low
pressure system, gale force gusts are possible for all but Apalachee
Bay and a gale warning is in effect until this afternoon. Seas are
already up to 11 feet in the offshore waters this morning and could
reach as high as 13 feet before winds and seas begin to subside
Wednesday night. Winds and seas should drop below headline criteria
late Thursday but increase once again over the upcoming weekend.

&&

.FIRE WEATHER...
A wetting rain is expected across the entire forecast area today
ahead of a cold front. Drier air will arrive behind the front for
the middle to latter part of the week. The driest day will be
Thursday and RH may briefly dip below 28% in FL. However, winds will
have dropped off by then so red flag criteria are still not
anticipated.

&&

.HYDROLOGY...
Not much change in the hydrology outlook with the next period of
significant rain late tonight through Wednesday morning. Still
think that several areas will see 1 to 2 inch rainfall totals.
Since we will see embedded convection isolated heavier amounts
are likely which could result in increases on smaller streams and
creeks.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  47  53  28  55 /100  80  10   0   0
Panama City   75  44  53  31  54 /100  70  10   0   0
Dothan        70  40  47  26  52 /100  70  10   0   0
Albany        71  44  50  26  54 /100  80  10   0   0
Valdosta      73  48  53  28  55 /100  90  10   0   0
Cross City    76  53  58  28  58 / 90  90  10   0   0
Apalachicola  76  48  56  31  53 /100  70  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY until 10 PM EST /9 PM CST/ this evening for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 7 AM EST Thursday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River
     Fl out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach out 20 NM.
     SMALL CRAFT ADVISORY from 5 PM this afternoon to 7 AM EST
     Thursday for Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.
     GALE WARNING until 5 PM EST this afternoon for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 NM-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Destin FL from 20 to 60
     NM.
&&

Near Term/Aviation/Fire Weather...Wool
Long Term...DVD
Rest of Discussion...Barry
Hydrology...McDermott

In the hours before

Local storm report, Nov 26, 7:45 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 AM EST TUE NOV 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     TSTM WND GST     APALACHICOLA AIRPORT    29.72N 85.03W
11/26/2013  M43.00 MPH       FRANKLIN           FL   ASOS

&&

GOULD
Local storm report, Nov 26, 9:13 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1013 AM EST TUE NOV 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TORNADO          3 S STONEMILL CREEK     30.10N 85.18W
11/26/2013                   GULF               FL   911 CALL CENTER

            POSSIBLE TORNADO, TREES UPROOTED, FENCE IS GONE AND
            DAMAGE TO BACK PORCH

&&

MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 8:50 PM CSTGale WarningTAE18 hr
Nov 25, 8:50 PM CSTSmall Craft AdvisoryTAE55 hr
Nov 25, 9:02 PM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton23 hr
Nov 25, 9:02 PM CSTHigh Surf AdvisoryTAEBay, Franklin, Gulf, Walton23 hr
Nov 26, 4:55 AM CSTSpecial Marine WarningTAE65 min
Nov 26, 5:59 AM CSTSpecial Marine WarningTAE61 min
Nov 26, 6:48 AM CSTSpecial Marine WarningTAE57 min
Nov 26, 6:56 AM CSTSpecial Marine WarningTAE94 min
Nov 26, 7:40 AM CSTSpecial Marine WarningTAE95 min
Nov 26, 7:43 AM CSTSpecial Marine WarningTAE2 hr
Nov 26, 8:29 AM CSTSpecial Marine WarningTAE31 min
Nov 26, 8:42 AM CSTSpecial Marine WarningTAE93 min
Nov 26, 8:46 AM CSTTornado WarningTAEGulf, Liberty29 min
Nov 26, 9:06 AM CSTSevere Thunderstorm WarningTAEFranklin, Wakulla39 min
Nov 26, 9:12 AM CSTTornado WarningTAECalhoun, Gulf, Liberty33 min
Nov 26, 9:15 AM CSTTornado WarningTAEFranklin, Liberty30 min
Nov 26, 9:21 AM CSTSpecial Marine WarningTAE114 min
Nov 26, 10:13 AM CSTTornado WarningTAECalhoun32 min
Nov 26, 10:24 AM CSTSpecial Marine WarningTAE66 min
Nov 26, 10:43 AM CSTSevere Thunderstorm WarningTAELeon, Wakulla47 min
Nov 26, 11:07 AM CSTSpecial Marine WarningTAE113 min
Nov 26, 12:51 PM CSTSpecial Marine WarningTAE114 min
Nov 26, 2:16 PM CSTFreeze WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more11 hr
Nov 26, 2:43 PM CSTSevere Thunderstorm WarningTAELeon32 min

Nearby

Tornado Warnings in Florida, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.